Antidotes: a superb review

February 25, 2012, 3:20 pm

★★★★☆

Antidotes for toxicological emergencies: A practical review. Marraffa JM et al. Am J Health-Syst Pharm 2012 Feb 1;69:199-212.

Abstract

Although aimed primarily at hospital pharmacists, this superb review of the major toxicological antidotes would also be helpful reading for emergency physicians and nurses. The authors provide focused intelligent sections on toxic-alcohol poisoning, antidotes for calcium-channel blocker and β-blocker overdose, the cyanide kit and hydroxocobalamin, digoxin-specific Fab fragments, flumazenil, intravenous fat emulsion, N-acetylcysteine, naloxone, and octreotide.

My only major area of disagreement with the authors concerns their discussion of naloxone. They don’t clearly distinguish between the two types of clinical scenarios in which naloxone might be considered: 1) the crashing patient with respiratory depressions and suspected opiate overdose; and 2) the stable patient with mild opiate effects. Similarly to the current edition of Goldfrank’s Toxicologic Emergencies, the recommend starting naloxone at a dose of 0.04 to 0.05 mg, and then “adjust[ing] the dose upward in increments of 0.04-0.05 mg. (One of the co-authors of this paper, Mary Ann Howland, is an editor of the Goldfrank text.) This seems to me inappropriate. In the crashing patient, one would want to get a substantial dose of naloxone on board rather quickly. Since some opiate-toxic patients require up to 10 mg, repeating a dose of 0.05 mg every minute would take over 3 hours. (To be fair, later in their discussion they change the recommendation to “doubling the dose every one to two minutes or escalating the dose from 0.05 mg to 0.1 mg to 0.4 mg to 2 mg to 10 mg.) In the mildly symptomatic opiate patient, in my opinion before giving the almost homeopathic dose of 0.05 mg one should question whether naloxone is needed at all. If one does elect to give it, a very attractive alternative would be by the inhalation route, which minimizes the chance of precipitating acute withdrawal. Unfortunately, the authors don’t discuss this route at all.

Related posts:

Antidote Challenge

Review of octreotide as an antidote for sulfonylurea-induced hypoglycemia

Antidote Pear;s and Pitfalls

What antidotes should my hospital stock?

4 Comments:

  1. Aaron Johnston Says:

    After years in EM practice I still have not figured out when I would ever need to reverse mild opioid intoxication. The only scenario where I can even conceive of this is in the opioid naive patient, admitted with something painful and treated with opioids, who is then hypo-ventilating. This is the only patient I can think of who might benefit from limited partial reversal of opioid effect.

    Other than that I am at a loss. The mild or moderately intoxicated opioid addict is surely better left alone, and the patients with obtundation surely require either a full dose or airway management.

    I see this low dose scheme in relation to ‘opioid effect’ discussed from time to time and I always feel like I am missing something?

    Aaron

  2. Scott Says:

    Leon, great review of a great article! I might be putting words in to the NYC Poisons’ folks’ mouths, but wouldn’t they say the slam-in-a-large-bolus-of-nalaxone-b/c-they-are-crashing tactic be the ideal precipitant to post-nalaxone pulmonary edema.

    I am clearly biased by the Goldfrank school of thought, but I have had reversals with 0.04 and 0.08 quite frequently, even with methadone patients (the latter folks get put on an extremely low dose drip). If that is true, then starting with even 0.4 would be 10x the reversal dose and many of these folks become surly and far less enjoyable than the perfectly respiring but sleepy reversals.

  3. Scott Says:

    Aaron, I’m not sure of your category definitions so I can’t speak to them.

    I think the acid test is the heroin intoxicated patient with a RR of 4, sat is 82% on room air, pinpoint pupils. When you give painful stimuli, the RR increases and when you leave the patient alone, they go back to hypoventilation.

    If you titrate your reversal dose, the patient starts breathing 14 times a minute, the sat is 100% and the patient wakes up fully and gets discharged in 90-120 minutes (long enough to make sure the nalaxone effect is well gone.)

    Give your full reversal dose, whatever that amount is, and the patient becomes a snarling, miserable issue, often requiring sedation if you want to keep him or signs out AMA to get a new fix.

  4. Leon Says:

    Aaron: I agree completely. I think that naloxone is way overused in mildly opiate intoxicated patients who will most likely clear the drug on their own. Of course, they still have to be observed carefully, but naloxone certainly doesn’t eliminate the need for observation. I have seen many unpleasant situations — as well as significant morbidity — result from the unwise use of naloxone.

    Scott: In the patient with life-threatening opiate overdose, I agree it is reasonable to start low as long as the dose of naloxone is quickly titrated up as needed. The second recommendation in the article with rapid escalation from 0.05mg -> 0.1 mg -> 0.4 mg -> 2 mg -> 10 mg makes sense, with the doses administered maybe a minute apart. Another advantage of this is that it would allow some time to BVM ventilate the patient, since hypoxia and respiratory acidosis probably increase the incidence of non-cardiogenic pulmonary edema and adverse cardiac events after naloxone-induced opiate reversal.

    However, I can’t see the wisdom under any circumstances of the authors’ original recommendation in the paper: starting at 0.05 mg naloxone and repeating the same dose every minute until the desired effect is achieved.